If you stop taking Zantac, it is important to note that Zantac has withdrawal symptoms. These symptoms can include rebound acid hyperproduction, dyspepsia (also known as indigestion), discomfort, and other symptoms related to heartburn.
Zantac Recalled Due to Carcinogen
Millions of Americans stopped taking Zantac due to a recall by the U.S. Food and Drug Administration (FDA). The FDA established a mandatory recall of Zantac products, as well as all ranitidine-containing medications throughout the United States. As a result, many users of Zantac made the choice to wean off Zantac slowly with the remaining amount they had in their homes, or to stop taking this medication completely. The reason the FDA recalled Zantac was due to the fact that a laboratory made the discovery that ranitidine (under the brand name Zantac) contains traces of a known carcinogen called N-nitrosodimethylamine (NDMA).
The Environmental Protection Agency (EPA), along with the Agency for Toxic Substances and Disease Registry and the World Health Organization (WHO) all classify NDMA as a carcinogen. Certain research from the WHO linked continuous exposure to large amounts of NDMA to certain types of cancers including gastric, colorectal, and kidney cancer. Additionally, Harvard Medical School concurred in their research that NDMA in large doses is a carcinogen leading to a higher risk of certain cancers.
Withdrawal Symptoms Related to Zantac
As previously stated, millions of users of Zantac chose between weaning themselves off of Zantac with any remaining supply they had in their homes, or simply quitting Zantac altogether. Zantac users typically took this medication in order to alleviate and relieve certain symptoms that relate to acid reflux, indigestion, heartburn, and sour stomach. However, once these users were off of these medications, it is reasonable to assume that they would then experience some of the same symptoms again, and in some cases more severely. It is important to note that while these Zantac withdrawal symptoms have some painful side effects, none are immediately life-threatening.
Rebound Acid Hyperproduction
The National Institutes of Health research shows that those patients that stop taking Zantac may experience certain withdrawal symptoms. These symptoms are more likely to occur if a patient has not visited a healthcare provider to determine what other types of acid reflux medication would be best for them to attempt following the recall of Zantac. When a person stops taking Zantac, one of the common withdrawal symptoms includes rebound acid hyperproduction. Rebound acid hyperproduction is when the body has a sudden increase in the volume of acid production following the removal of an acid-suppressing drug such as Zantac.
It is reasonable to assume that the reason a doctor placed a person on Zantac initially (or a person simply self-diagnosed and placed themselves on Zantac) was due to the fact that they had struggles with acid reflux, indigestion, or heartburn. When a person with these types of issues suddenly stops taking an acid-suppressing drug such as Zantac they will likely have those original symptoms return. However, in many cases, those symptoms will become increasingly severe through rebound acid hyperproduction. While this is not immediately life-threatening, it is uncomfortable and painful. It is important for the person to visit a medical professional or healthcare provider as soon as possible as chronic acid production can lead to H. Pylori bacterial infections, ulcers, Barrett’s Esophagus, or in some cases, esophageal cancer.
One of the other reasons many people took the medication Zantac was to control dyspepsia, which is the medical term for indigestion. When patients stop taking Zantac, they can expect that some of their original symptoms, such as indigestion, may return. Indigestion can include symptoms such as abdominal pain, bloating, burping, nausea, and a general feeling of uncomfortableness. The American Journal of Gastroenterology research indicates that one of the primary symptoms of Zantac withdrawal includes dyspepsia.
While dyspepsia, or indigestion, is not immediately harmful or life-threatening, it can actually be quite painful and uncomfortable. Additionally, a patient should seek the advice of a medical professional as uncontrolled acid production that results in indigestion can develop into other more serious medical problems.
How a Zantac Ranitidine Cancer Lawsuit Lawyer Can Help
You should always discuss with your healthcare provider how best to handle your heartburn, acid reflux, or indigestion issues. If you were on the medication Zantac, you may experience withdrawal symptoms, and you should always consult a medical professional regarding a different type of acid suppression medication that may be right for you. However, if you received a cancer diagnosis that may relate to taking Zantac or other ranitidine medications, contact the legal team at Pintas & Mullins Law Firm at (800) 635-1144. We can help you understand how a Zantac ranitidine cancer lawsuit lawyer can help you with your case. Contact us today for a free consultation and to help you understand your legal options.